Minnesota, 2022

Hail and Damaging Winds in Minnesota, May 9, 2022

May 9, 2022 · NWS DLH · 14 events in 6 counties and zones

A low pressure system moving out of the Central Plains brought a warm front through northern Minnesota during the morning hours of the 9th. Supported by a strong low level jet and warm air pushing into the region, storms spread north through the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure system moving out of the Central Plains brought a warm front through northern Minnesota during the morning hours of the 9th. Supported by a strong low level jet and warm air pushing into the region, storms spread north through the morning hours. Storms produced hail as large as gold balls and damaging winds before losing strength during the late morning as they moved into the Arrowhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 9, 5:17 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 9, 5:17 AM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
617 AM CDT Mon May 9 2022

.DISCUSSION...(Today through Sunday)
Issued at 536 AM CDT Mon May 9 2022

Showers and thunderstorms are possible today, with chances for
severe weather this morning and late this afternoon and evening. A
brief break in rainy conditions is expected Tuesday and Wednesday
before another chance for rain and thunderstorms arrives Wednesday
evening into Thursday. Very warm temperatures for early May will
build through the week.

A low pressure system over the Central Plains is pushing north-
northeast this morning with a warm front spurring some elevated
severe convection in the Dakotas and across the MN/SD border. This
warm front is expected to lift northwards and bring rain and
thunderstorms into the CWA this morning. This front (and already
ongoing convection) will be accompanied by a screaming 850mb LLJ of
50-60 knots with a 500mb jet streak overtop, and further enhanced by
0-6km bulk shear of 50-60 knots and dew points in the high 50s and
low 50s. A sharp gradient of MUCAPE and steep mid level lapse rates
along our southern tier of counties may further enhance storms in
this area. Primary hazards will be severe wind and hail this
morning, mainly south of Highway 2 in MN and WI. As storms move
further north into the Arrowhead and north of the Iron Range they
will lose ideal forcing for severe weather. Some showers and
sprinkles will be possible over NE MN through much of the day before
afternoon/evening convection has a chance to spin up.

This afternoon's convection is still riddled with uncertainty. A
small sliver of a warm sector will reach north across Minnesota this
afternoon ahead of a cold front. Continued robust low level moisture
transport and WAA into the area will push dewpoints into the mid 60s
and and surface temperatures into the 70s. MUCAPE of 1500-2000 J/kg
and minimal CIN may be present, and with bulk shear of 50 to 70
knots at a 45 degree angle off the front, storm mode should be
discrete at first, combining into a more linear mode as the front
pushes east. However, very dry mid level air continues to create
model soundings with a strong capping inversion, with models
undecided on whether the cap may break in time for convection to
initiate. Additionally, a upper level jet exit region will be NW of
a majority of the CWA, actually leading to synoptic DVM and NVA
across much of the Northland and storms will have to rely on
instability and the strength of the cold front to provide enough
upward vertical motion to bust through the cap. Afternoon storms
will likely be very dependent on the spatial extent and exact timing
of a) how the atmosphere recovers from morning elevated convection
and b) the depth/strength/extent of the stratus deck across the
area.

If these parameters come together just right before we start to lose
daytime heating and storms can become surface-based, all hazards are
on the table for a period late this afternoon into the early
evening. If convection along the cold front can fire earlier in the
afternoon, some severe storms will be possible in NE MN east of
Koochiching County before storms become more relegated to the WI/MN
border and east as instability retreats. Some elevated convection
could continue into the Arrowhead in the evening. Hodographs are
very concave in the low levels through the warm sector, especially
over Pine and Carlton County and all of NW WI. RAP STP of 1-3
stretches along the front after 22Z as it propagates through the
area and many CAMs suggest LCLs dropping to less than 1000ft with
the cold frontal convection. SPC discussion mentions that
atmospheric conditions will need to be closely monitored for its
potential recovery and associated severe risk, and we agree - if it
appears that the atmosphere will become supportive of and we have
greater confidence for surface-based storms, language regarding the
potential for severe weather will need to be increased well above
the current pitch.

Outside of the severe weather threat, southerly surface winds will
be very strong today, with gusts nearing 40 knots across the CWA.
Along the terrain ridge of Ashland and Iron County, multiple model
soundings suggest an inverted V that may allow a LLJ of 50-60 knots
to mix to the surface thanks to some dry low level air over the
WI/MI border. A Wind Advisory has been issued for these two
counties, and may need to be expanded further across the CWA if wind
gusts trend up slightly.

After today more rain and storms are possible Wednesday into
Thursday with models suggesting prevalent warm and moist air, plenty
of instability, and ample upper level support. Some folks may see
high temperatures Thursday rise into the mid to high 80s, and the
Euro ENS has a temperature EFI of 85% already for Hayward on
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 616 AM CDT Mon May 9 2022

VFR conditions present this morning will deteriorate through the day
to MVFR and IFR conditions. Several waves of thunderstorms are
possible, one this morning and another late this afternoon into the
early evening. Winds will be strong from the south today, with gusts
of 35 to 40 knots possible this afternoon. Some LLWS is also
possible at all TAF sites this afternoon and evening with a low
level jet. At HIB and BRD, LLWS is possible throughout the day.
Conditions should begin to improve to VFR with calmer winds late
this evening and overnight into Tuesday.

&&

.MARINE...
Issued at 536 AM CDT Mon May 9 2022

Strong southerly winds will build across the lake today, but a
stable spring near-surface layer should prevent most of the highest
winds from mixing down to lake level. Along the South Shore, some
near-gale to gale force gusts will be possible, especially across
Chequamegon Bay and over to Saxon Harbor where near 50 knot winds
will be coming down the terrain ridge over Ashland and Iron County.
A Gale Warning has been issued for these nearshore zones beginning
early this afternoon with Small Craft Advisories across all other
zones. Southerly winds will not be as strong along the North Shore
but will have better fetch to build waves of 4 to 8 feet.
Additionally, thunderstorms with cloud-to-water lightning, hail, and
winds will be possible this morning and late this afternoon into the
evening across the lake. Winds will calm and turn westerly into
Tuesday with drier weather conditions expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  50  70  46 /  80  50  10  10
INL  68  48  67  41 /  90  30   0   0
BRD  77  49  70  47 /  90  10   0   0
HYR  76  51  76  49 /  40  70  20  20
ASX  76  52  74  45 /  40  60  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 11 AM this morning to 8 PM CDT this evening
     for WIZ003-004.

MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ145>147-
     150.

     Small Craft Advisory until 7 AM CDT Tuesday for LSZ140>144.

     Small Craft Advisory until 1 PM CDT this afternoon for LSZ121-
     148.

     Gale Warning from 1 PM this afternoon to 8 PM CDT this evening
     for LSZ121-148.

&&

DISCUSSION...Levens
AVIATION...Levens
MARINE...Levens
Hazardous weather outlook, May 9, 4:30 AM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
530 AM CDT Mon May 9 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
530 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this morning and again this evening.
Strong winds and large hail are the main threat this morning with
all hazards being the threat this evening.

Winds are expected to increase this afternoon out of the south
with gusts to near 50 mph over Ashland and Iron Counties.
Therefore, a Wind Advisory has been issued for this afternoon.

Elevated river and creek levels will continue across the
Northland. High water levels due to recent rains and snowmelt will
continue over the Rainy River Basin over far northern Minnesota.
Minor flooding will continue along the Mississippi River between
Aitkin and Brainerd in Crow Wing County. Road washouts are
possible in low- water crossings. Rivers and creeks along the
North Shore are expected to remain high and fast- flowing due to
snow melt. Don't underestimate the power of water and use caution
around waterways where slippery rocks, cliffs, and strong currents
may be present.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Water levels will remain high at least through the first half of
this week on the Mississippi River between Aitkin and Brainerd,
and rivers and creeks along the North Shore are expected to remain
high and fast-flowing due to snow melt. High water levels are
expected through next week across the Rainy River Basin and its
tributaries.

SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed throughout the day today.

LSZ121-140>148-150-101030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
530 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Winds across Lake Superior are expected to increase this morning
with southeasterly gusts around 25 knots. As a response, waves
will build to 4 to 6 feet mainly along the north shore. A Small
Craft Advisory has been issued for all of the near shore waters
with a Gale Warning beginning at 1pm this afternoon for
Chequamegon Bay to Saxon Harbor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible Thursday. Timing and location
are still uncertain at this time.

KSE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 9, 8:18 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
918 AM CDT Mon May 9 2022

MNZ025-026-033>036-091445-
Northern Aitkin MN-Crow Wing MN-North Cass MN-South Itasca MN-
South Aitkin MN-South Cass MN-
918 AM CDT Mon May 9 2022

...Strong thunderstorms will impact portions of south central Itasca,
northwestern Aitkin, Cass and Crow Wing Counties through 945 AM
CDT...

At 917 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Poplar, to 8 miles west
of Pequot Lakes, to near Upper South Long Lake, moving northeast at
60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pine River and Cuyuna around 925 AM CDT.
  Backus around 930 AM CDT.
  Hackensack around 935 AM CDT.

Other locations in the path of these storms include Walker, Wabedo,
Longville, Woman Lake, Boy River, Swatara and Leech Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
east central Minnesota.

&&

LAT...LON 4680 9479 4680 9466 4730 9467 4741 9462
      4733 9409 4695 9332 4629 9388 4660 9478
TIME...MOT...LOC 1417Z 200DEG 71KT 4664 9482 4659 9450 4636 9399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JDS
Local storm report, May 9, 8:27 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
927 AM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             4 W PINE RIVER          46.71N 94.48W
05/09/2022  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&
Special weather statement, May 9, 8:29 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
929 AM CDT Mon May 9 2022

MNZ034>038-091500-
Northern Aitkin MN-Crow Wing MN-Pine MN-Carlton/South St. Louis MN-
South Aitkin MN-
929 AM CDT Mon May 9 2022

...Strong thunderstorms will impact portions of Aitkin, northwestern
Pine, southwestern Carlton and southeastern Crow Wing Counties
through 1000 AM CDT...

At 928 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garrison, to 10 miles northwest of Brook
Park, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Aitkin, Rutledge, Moose Lake, Willow River and Kettle River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
east central Minnesota.

&&

LAT...LON 4685 9343 4648 9250 4605 9305 4616 9306
      4615 9343 4624 9343 4624 9381 4623 9381
      4628 9397
TIME...MOT...LOC 1428Z 215DEG 45KT 4628 9386 4607 9320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JDS

The radar

The Minneapolis radar (KMPX), 111 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pine

When
May 9, 8:45 AM CST to 8:46 AM CST
Where
Pine County, 3.18 mi SE of Rock Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.740, -92.920

Hail, Cass

When
May 9, 8:46 AM CST to 8:47 AM CST
Where
Cass County, 0.94 mi E of Walker Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.150, -94.630

Hail, Cass

When
May 9, 8:47 AM CST to 8:49 AM CST
Where
Cass County, 1.17 mi SE of Walker Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.140, -94.630

Hail, Cass

When
May 9, 8:51 AM CST to 8:53 AM CST
Where
Cass County, 0.47 mi E of Walker Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.150, -94.640

Hail, Cass

When
May 9, 8:54 AM CST to 8:55 AM CST
Where
Cass County, 0.47 mi E of Walker Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -94.640

Hail, Pine

When
May 9, 9:13 AM CST to 9:15 AM CST
Where
Pine County, 0.69 mi S of Pine City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.820, -92.980

Thunderstorm Wind, Itasca

When
May 9, 9:20 AM CST to 9:21 AM CST
Where
Itasca County, 4.42 mi WSW of Inger
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.530, -94.090

Several pine trees approximately 12 to 14 inches in diameter were snapped near the trunk.

Hail, Pine

When
May 9, 9:31 AM CST to 9:32 AM CST
Where
Pine County, 0.48 mi W of Sturgeon Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
46.380, -92.830

Hail, Carlton

When
May 9, 10:05 AM CST to 10:06 AM CST
Where
Carlton County, Cloquet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.720, -92.450

Hail, Carlton

When
May 9, 10:08 AM CST to 10:09 AM CST
Where
Carlton County, Cloquet
Measured
1 in hail
Reported by
Public
Coordinates
46.720, -92.450

Hail, St. Louis

When
May 9, 10:35 AM CST to 10:36 AM CST
Where
St. Louis County, 2.34 mi SW of Island Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.010, -92.190

Thunderstorm Wind, St. Louis

When
May 9, 11:00 AM CST to 11:04 AM CST
Where
St. Louis County, 1.4 mi E of Wolf
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.450, -92.600

An eight inch diameter tree was downed onto a power line.

Hail, Lake

When
May 9, 11:20 AM CST to 11:21 AM CST
Where
Lake County, 0.69 mi S of Waldo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.040, -91.670

Hail, Lake

When
May 9, 11:20 AM CST to 11:22 AM CST
Where
Lake County, 1.17 mi NW of Two Harbors
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.040, -91.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023811, 1029466, 1029467, 1029468, 1023812, 1029469, 1023813, 1023814, 1023815, 1023816, 1023817, 1023818, 1023819, 1029470.